MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 MULTI HOLE ACETABULAR SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 MULTI HOLE ACETABULAR SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71338666
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Deformity/ Disfigurement (2360); Joint Dislocation (2374)
Date of Event 01/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tha had been performed, the patient experienced two dislocations that requiered relocation of the joint.For the third dislocation therefore patient had to be taken to the or.A revision surgery was performed to treat this event.The synergy stem was well fixed, but the surgeon felt like the r3 multi hole acetabular shell 54mm was malpositioned; therefore, it was removed.The r3 20 deg xlpe acet lnr 36mm x 58mm and cocr 12/14 fem head 36mm +0 were also removed.The surgeon repositioned the cup and implanted a redapt modular cup with or30 assembly, acetabular screws and 28mm oxinium head.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, approximately 1.5 years post tha, the patient underwent a revision due to recurrent dislocations post relocations (reductions) x 2.Reportedly, the stem was well fixed; however, ¿the surgeon felt like the cup was malposition¿.It was communicated that the requested op notes and x-rays were not available for inclusion in the medical investigation.Based on the information provided, the reported malpositioned cup could not be ruled out as a potential contributing factor to the reported events, although the definitive root cause could not be concluded.The patient impact beyond the reported dislocations, reduction, and head/liner/shell revision could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, patient anatomy, abnormal loading of limb, fit/ sizing issue or poor insertion technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 MULTI HOLE ACETABULAR SHELL 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11250218
Report Number1020279-2021-00761
Device Sequence Number3583272
Product Code MBL
UDI-Device Identifier00885556021804
UDI-Public00885556021804
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K092386
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71338666
Device Catalogue Number71338666
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/08/2021
Supplement Date Received by Manufacturer07/08/2021
Initial Report FDA Received Date01/29/2021
Supplement Report FDA Received Date07/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COCR 12/14 FEM HEAD 36MM +0; R3 20 DEG XLPE ACET LNR 36MM X 58MM; COCR 12/14 FEM HEAD 36MM +0; R3 20 DEG XLPE ACET LNR 36MM X 58MM
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;